Utah, 2010

Winter Storm in Utah, February 19 to 22, 2010

February 19 to 22, 2010 · NWS SLC · 6 events in 6 counties and zones

Two winter storms moved through Utah in quick succession, impacting primarily the central and southern parts of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Two winter storms moved through Utah in quick succession, impacting primarily the central and southern parts of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 19, 8:59 AM MST, 5 hours 1 minute earlier.

Area forecast discussion, Feb 19, 8:59 AM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
859 AM MST FRI FEB 19 2010

.SYNOPSIS...A STALLED FRONT ACROSS SOUTHERN UTAH WILL LIFT NORTH
THIS EVENING. THIS BOUNDARY WILL SERVE AS THE FOCUS FOR SIGNIFICANT
SNOWFALL ACROSS PORTIONS OF CENTRAL AND SOUTHERN UTAH THROUGH THE
UPCOMING WEEKEND AS A COLD CANADIAN TROUGH INTERACTS WITH A PACIFIC
STORM SYSTEM MOVING ACROSS THE AREA.

&&

.DISCUSSION...HIGH AMPLITUDE RIDGE ALONG THE WEST COAST THIS
MORNING BEING UNDERCUT BY SHORTWAVE TROUGH NEAR 125W. MEANWHILE
WEAKER SHORTWAVE ENERGY DROPPING DOWN THE EASTERN PERIPHERY OF THE
MID LEVEL RIDGE CURRENTLY ROTATING THROUGH FAR NORTHERN UT. ASCENT
ASSOCIATED WITH THIS FEATURE RESULTING IN SNOWFALL ACROSS
NORTHWEST UT THIS MORNING...WITH WEB CAMS AND SURFACE OBS
INDICATING MINOR ACCUMULATION AROUND THE WENDOVER AREA AND ALONG
I-80. ANTICIPATE THIS SNOWFALL TO SPREAD INTO THE WASATCH FRONT
DURING THE LATE MORNING HOURS AND HAVE UPDATED ZONES/GRIDS
ACCORDINGLY.

MEANWHILE...UPPER JET ANALYZED ACROSS EASTERN UT/WESTERN CO WITH
ASSOCIATED WEAK SURFACE TROUGH EXTENDING ACROSS NORTHERN AZ.
ASCENT WITHIN ENTRANCE REGION OF THIS JET AIDING A NARROW BAND OF
SNOWFALL ACROSS SOUTHERN/CENTRAL UT. 12Z NAM/GFS INDICATE THIS
BAND SHOULD GRADUALLY WEAKEN DURING THE DAY BEFORE REDEVELOPING
TONIGHT INTO SATURDAY AS CONVERGENCE INTO STRENGTHENING 700MB
BAROCLINIC ZONE INCREASES.

OVERALL 12Z GFS/NAM ARE IN LINE WITH CURRENT FORECAST AND HELD NO
REAL SURPRISES THROUGH EARLY SUNDAY. ANTICIPATE HEAVY SNOW TO
PERSIST ACROSS SOUTHERN/CENTRAL UT THROUGH SATURDAY AND INTO
SATURDAY NIGHT ALONG PIVOTING 700MB BAROCLINIC ZONE. THIS BAND
SHOULD PULL EAST SATURDAY EVENING ALLOWING FOR A BRIEF BREAK
BEFORE SNOW REDEVELOPS LATE SATURDAY NIGHT AS NORTHERN STREAM
UPPER LOW SAGS INTO THE NORTHERN GREAT BASIN. OVERALL GOING
HEADLINES APPEAR TO HANDLE SITUATION WELL.

&&

.AVIATION...AN AREA OF LIGHT SNOW WILL APPROACH THE SLC TERMINAL
BETWEEN 16-18Z TODAY. THERE IS A 40 PERCENT CHANCE OF IFR CONDITIONS
IN SNOW DURING THIS TIME PERIOD. A QUICK ONE HALF TO ONE INCH OF
ACCUMULATION IS POSSIBLE ON UNTREATED SURFACES WITH THIS AREA OF
SNOW. CEILINGS ARE EXPECTED TO LIFT AFTER 18Z TO ABOVE MVFR
LEVELS...BUT ARE EXPECTED TO REMAIN BELOW 7000 FEET THROUGHOUT THE
DAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 10 PM SUNDAY FOR UTZ517-UTZ518.

     WINTER STORM WARNING UNTIL 5 AM SUNDAY FOR UTZ013-UTZ016.

     WINTER STORM WARNING FROM 5 PM FRIDAY TO 5 AM SUNDAY FOR UTZ012-
     UTZ014-UTZ015.

     WINTER WEATHER ADVISORY UNTIL 10 PM SUNDAY FOR UTZ009-UTZ010.

WY...NONE.

&&

SEAMAN/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 19, 6:19 AM MST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
619 AM MST FRI FEB 19 2010

UTZ001>016-019>021-517-518-WYZ021-201300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
619 AM MST FRI FEB 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT STALLED ACROSS FAR SOUTHERN UTAH WILL GRADUALLY
MOVE NORTH THROUGH TONIGHT. THIS FRONT WILL SERVE AS A FOCUS FOR
SIGNIFICANT SNOWFALL ACROSS PORTIONS OF CENTRAL AND SOUTHERN UTAH
THIS MORNING THROUGH EARLY THIS AFTERNOON AND AGAIN TONIGHT. SEE
THE LATEST WINTER WEATHER STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STALLED BOUNDARY WILL SLOWLY SLIDE SOUTH THROUGH THE AREA
SATURDAY...SPREADING HEAVY SNOW ACROSS MAINLY CENTRAL AND
SOUTHERN UTAH. THE SNOW WILL GRADUALLY TAPER OFF SUNDAY.

ANOTHER STORM SYSTEM WILL IMPACT THE AREA SUNDAY NIGHT THROUGH
MONDAY...RESULTING IN ADDITIONAL SNOWFALL FOR MAINLY SOUTHERN
UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, San Rafael Swell

When
February 19, 2:00 PM MST to February 21, 5:00 PM MST
Where
San Rafael Swell forecast zone
Reported by
COOP Observer

Hans Flat Ranger Station reported 11.5 inches of snow for the event.

Winter Storm, Sanpete/Sevier Valleys

When
February 19, 10:00 PM MST to February 20, 3:00 PM MST
Where
Sanpete/Sevier Valleys forecast zone
Reported by
COOP Observer

Salina received 8 inches of new snow.

Winter Storm, West Central Utah

When
February 19, 10:00 PM MST to February 20, 1:00 PM MST
Where
West Central Utah forecast zone
Reported by
COOP Observer

Fillmore received a storm total of 7.5 inches of snow.

Winter Storm, Central Mountains

When
February 20, 12:00 AM MST to February 22, 5:00 AM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

Farnsworth Lake SNOTEL received 1.20 inches liquid equivalent precipitation, or approximately 20 inches of new snow based on snow ratios at similar elevations.

Winter Storm, Southern Mountains

When
February 20, 9:00 AM MST to February 22, 2:00 AM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

Kolob SNOTEL received 1.50 inches liquid equivalent precipitation, or approximately 24 inches of new snow based on snow ratios at similar elevations.

Winter Storm, Southwest Utah

When
February 20, 3:00 PM MST to February 22, 12:00 AM MST
Where
Southwest Utah forecast zone
Reported by
Trained Spotter

Cedar City received 8.5 inches of new snow, most of which fell on February 21st.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214390, 214391, 214392, 214394, 214396, 214393.